Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 59, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 16, 2001, 2:45 PM CST for Smith County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Feb 16, 2001, 2:45 PM CST (20:45 UTC)
- Expired
- Feb 16, 2001, 3:15 PM CST
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Smith County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 10:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
517 WUUS54 KJAN 162046 SVRJAN MSC129-162115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 245 PM CST FRI FEB 16 2001 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SMITH COUNTY IN CENTRAL MISSISSIPPI * UNTIL 315 PM CST * AT 245 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF RALEIGH...OR ABOUT 17 MILES EAST OF MAGEE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL SMITH COUNTY A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. 62 LAT...LON 3201 8958 3185 8951 3190 8935 3210 8934
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:45 PM CST, 0 minutes earlier.
Area forecast discussion, Feb 16, 2:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 245 PM CST FRI FEB 16 2001 LATEST SURFACE ANALYSIS INDICATING A FRONTAL BOUNDARY FROM NORTH OF COLUMBUS TO JACKSON TO SOUTH OF NATCHEZ. 88D INDICATING STRONG/SEVERE STORMS ALONG AND AHEAD OF THE BOUNDARY WITH WIDESPREAD RAIN BEHIND THE FRONT. ALSO...WINDS ARE PICKING UP BEHIND THE BOUNDARY FROM 15 TO 25 MPH. TEMPS BEHIND THE BOUNDARY ARE AROUND 25 TO 30 DEGREES COLDER. MODELS AGREE VERY WELL THIS RUN ON SURFACE AND UPPER AIR FORECASTS. FRONTAL BOUNDARY SHOULD EXIT THE STATE SHORTLY AFTER 00Z SAT. COLD AIR WILL SETTLE OVER THE REGION BEHIND THE FRONT AND WINDS WILL PICK UP BEHIND THE BOUNDARY TO THE 15 TO 25 MPH RANGE. THIS WILL LEND TO WIND CHILLS IN THE TEENS...NOT SOMETHING WE HAVE SEEN RECENTLY. 5500MB TROUGH/SHORTWAVE WILL MAKE ITS WAY EAST ACROSS THE NORTHERN HALF OF THE CWFA DURING THE OVERNIGHT HOURS AND BE EAST OF THE STATE BY 12Z SAT. UPPER FLOW WILL BE MAINLY ZONAL FOR THE REST OF THE SHORT TERM PERIOD WITH SEVERAL MINOR SHORTWAVES MOVING THROUGH THE FLOW...CONTRIBUTING TO SOME CONSIDERABLE HIGH LEVEL CLOUDINESS LATER IN THE PERIOD. HIGH PRESSURE WILL DOMINATE AT THE SURFACE. SEVERAL PROBLEMS FOR THIS PACKAGE EXIST. THE FIRST...ENDING OF CONVECTION. THE SECOND...WILL THERE BE ANY PRECIP WITH THE ACCOMPANYING SHORTWAVE/500MB TROUGH ESPECIALLY OVER NORTHERN CWFA. THE THIRD...WINDY CONDITIONS BEHIND THE FRONT. THE FOURTH...TIMING OF THE CLEARING LINE. SQUALL LINE HAS MADE ITS WAY STEADILY EAST THROUGH THE DAY. THE NORTHERN END OF THE LINE HAS ACCELERATED GREATLY IN THE PAST HOUR OR SO...WHILE THE SOUTHERN END HAS SLOWED ITS EASTWARD PROGRESSION. WILL LEAVE IN MENTION OF SHOWERS AND THUNDERSTORMS FOR CENTRAL AND EASTERN ZONES FOR EARLY IN THE FORECAST PERIOD. CONVECTION SHOULD BEGIN TO DIE DOWN SHORTLY AFTER 00Z AS THE BEST FORCING...LIFT AND INSTABILITY SHIFT TO THE EAST...HOWEVER THE PRECIP MAY NOT BE COMPLETELY OVER. AS 500MB TROUGH AND SHORTWAVE MAKE THEIR WAY EAST...THIS COULD INITIATE SOME LIGHT RAIN IN THE NORTH AND SPRINKLES IN THE SOUTH TONIGHT. TEMPERATURES WILL BE MUCH COLDER BEHIND THE FRONT. BOTH THE MOS AND MAV GUIDANCE ARE FAIRLY CLOSE. WILL COMPROMISE ON OVERNIGHT MINS...BUT WILL GO WITH THE SLIGHTLY COOLER MAX NUMBERS OF THE MAV (CLOUD COVER). WITH WINDS FORECAST TO BE 15 TO 25 MPH...WITH SOME HIGHER GUSTS...WILL INCLUDE THE WORDING OF "CAUTION ON AREA LAKES" ALL ZONES. ISENTROPIC FORECASTS ARE INDICATING STRONG SUBSIDENCE TO BEGIN OCCURRING AFTER 06Z. HOWEVER LOOKING AT LATEST SATELLITE PICS...CONSIDERABLE LOW LEVEL CLOUDINESS EXISTS OVER CENTRAL AND EASTERN TEXAS. THIS AREA WILL BE MOVING EAST THROUGH THE NIGHTTIME SO AM RELUCTANT TO BEGIN CLEARING SKIES OVERNIGHT. FORECAST SOUNDINGS DO SHOW VERY LOW LEVEL CLOUDINESS HANGING IN ALL AREAS OVERNIGHT...WITH SOME BREAKS POSSIBLE IN THE WEST AROUND 12Z. NORTHEAST SHOULD BE LAST TO CLEAR AND COULD EXPERIENCE SPRINKLES DURING THE MORNING AS THE MAIN SHORTWAVE EXITS THE STATE. IN THE EXTENDED...SHOULD REMAIN DRY THROUGH LATE WEDNESDAY AS HIGH PRESSURE TREKS EASTWARD OVER THE REGION. NEXT FRONTAL BOUNDARY AND SURFACE LOW WILL BEGIN APPROACHING LATE WEDNESDAY INTO THURSDAY...SO WILL MENTION CHANCE POPS IN THE PACKAGE. OTHER TRENDS LOOK OK. 24-HR QPF DISCUSSION...AT 00Z SATURDAY...MOST OF THE HEAVY PRECIPITATION ALONG THE LEADING LINE OF STORMS WILL HAVE SHIFTED INTO AL AND FAR SOUTHERN MS. BETWEEN 00Z-06Z...THERE MAY BE UP TO 3/4 INCH OF ADDITIONAL WIDESPREAD PRECIP GENERALLY ALONG AND EAST OF A MERIDIAN...RALEIGH...BROOKHAVEN LINE. BEHIND THE FRONT...UP TO AN ADDITIONAL 1/4 INCH IS POSSIBLE OVERNIGHT...WITH MOST PRECIP ENDING BY 08Z. .PRELIM NUMBERS... JAN 37/49/25/55 2-00 MEI 39/51/24/53 4-00 .JAN... MS...NONE. LA...NONE. AR...NONE. 32
In the hours before
Local storm report, Feb 16, 12:13 PM CST, 2 hours 32 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1213 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1130 AM YAZOO CITY MS WIND DAMAGE
02/16/01 YAZOO NUMEROUS TREES DOWN
REPORTED BY YAZOO P.D.Special weather statement, Feb 16, 12:28 PM CST, 2 hours 17 minutes before
LAZ008-009-015-016-023>026-MSZ018-019-025>044-048>050-053>056-059> 065-072-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1228 PM CST FRI FEB 16 2001 THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF TORNADO WATCH 22. COUNTIES AND PARISHES CLEARED INCLUDE: IN NORTHEAST LOUISIANA: WEST CARROLL...EAST CARROLL...RICHLAND...MADISON LA...FRANKLIN LA... TENSAS...CATAHOULA...CONCORDIA... IN NORTH MISSISSIPPI: BOLIVAR...SUNFLOWER...LEFLORE...GRENADA...WASHINGTON... IN CENTRAL MISSISSIPPI: HUMPHREYS...ISSAQUENA...SHARKEY...YAZOO...WARREN... THIS INCLUDES THE CITIES OF...BELZONI...CLEVELAND...GREENVILLE... GREENWOOD...GRENADA...HARRISONBURG...INDIANOLA...LAKE PROVIDENCE... MAYERSVILLE...OAK GROVE...RAYVILLE...ROLLING FORK...ST JOSEPH... TALLULAH...VICKSBURG...VIDALIA...WINNSBORO...YAZOO CITY... TORNADO WATCH 22 REMAINS VALID UNTIL 300 PM CST FRIDAY FOR THE FOLLOWING COUNTIES: IN NORTH MISSISSIPPI: CARROLL...MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW... OKTIBBEHA... IN CENTRAL MISSISSIPPI: HOLMES...ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...HINDS... RANKIN...SCOTT...CLAIBORNE...COPIAH...SIMPSON...SMITH...JEFFERSON... IN SOUTH MISSISSIPPI: ADAMS...FRANKLIN MS...LINCOLN...LAWRENCE...JEFFERSON DAVIS... COVINGTON...MARION... THIS INCLUDES THE CITIES OF...ACKERMAN...BRANDON...BROOKHAVEN... CANTON...CARROLLTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS... EUPORA...FAYETTE...FOREST...HAZLEHURST...JACKSON...KOSCIUSKO... LEXINGTON...LOUISVILLE...MACON...MEADVILLE...MENDENHALL... MONTICELLO...NATCHEZ...PORT GIBSON...PRENTISS...RALEIGH... STARKVILLEb...WEST POINT...WINONA...
Special weather statement, Feb 16, 12:45 PM CST, 2 hours before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-171200- HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE JACKSON MS 1245 PM CST FRI FEB 16 2001 ...THUNDERSTORMS... SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS...INCLUDING A DEFINITE THREAT OF TORNADOES...WILL OCCUR FOR THE REMAINDER OF FRIDAY AFTERNOON GENERALLY EAST OF INTERSTATE 55 AND SOUTH OF INTERSTATE 20. WIDESPREAD WIND DAMAGE WILL BE THE PRIMARY THREAT AS A LINE OF INTENSE THUNDERSTORMS MOVES THROUGH THE REGION. HOWEVER...SEVERAL OF THE STORMS WITHIN THE LINE MAY ALSO PRODUCE TORNADOES...ONE OR TWO OF WHICH MAY BE LONG LIVED AND INTENSE. THIS IS A DANGEROUS SITUATION AND PERSONS IN THE AFFECTED REGION SHOULD REMAIN ALERT AND TAKE COVER AS THE LINE OF STORMS APPROACHES YOU. THE THREAT OF SEVERE WEATHER SHOULD END IN THE CENTRAL PORTIONS OF THE STATE BY MID AFTERNOON...AND THE EASTERN PORTIONS BETWEEN 6 AND 9 PM. ...FLOODING... LOCALLY HEAVY RAINFALL AND PONDING OF WATER IN LOW LYING AREAS IS LIKELY THROUGH EARLY THIS EVENING ALONG AND NORTH OF A MACON TO KOSCIUSKO TO LAKE PROVIDENCE TO OAK RIDGE LINE. STRONG THUNDERSTORMS MAY PRODUCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR IN THESE AREAS STARTING LATE THIS MORNING FOR SEVERAL HOURS. EVEN THOUGH THE STORMS WILL BE MOVING NORTHEAST AT 30 TO 40 MPH...CLUSTERS AND SHORT LINES OF HEAVY RAIN COULD REPEATEDLY AFFECT A PARTICULAR LOCATION FOR ABOUT 3 TO 5 HOURS AT A TIME. THE RAINS WILL ALSO BE FALLING ON AREAS THAT RECEIVED SEVERAL INCHES OF RAIN EARLIER THIS WEEK. RAINFALL OVERNIGHT WAS GENERALLY LESS THAN ONE QUARTER INCH HOWEVER...THE LOCAL RUNOFF TODAY IN POOR DRAINAGE SPOTS SHOULD EASILY PRODUCE TEMPORARY PONDING OF WATER ON ROADWAYS AND UNDERPASSES...ESPECIALLY NEAR CREEKS AND STREAMS. ...NON PRECIPITATION... A STRONG COLD FRONT SWEEPING ACROSS THE AREA WILL BRING GUSTY NORTHWEST WINDS OF AT LEAST 15 TO 25 MPH WITH GUSTS TO 35 MPH THROUGH EARLY EVENING. AHEAD OF THE COLD FRONT... GENERALLY ALONG EAST OF INTERSTATE 55...STRONG SOUTH WIND GUSTS UP TO 30 MPH WILL OCCUR. THE WINDS SHOULD DIMINISH ACROSS" THE ENTIRE AREA ON SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Feb 16, 1:13 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
113 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1115 AM FOREST LA WIND DAMAGE
02/16/01 WEST CARROLL TREES AND POWER LINES
DOWN...MOBILE HOME DAMAGE
1130 AM YAZOO CITY MS WIND DAMAGE
02/16/01 YAZOO NUMEROUS TREES DOWN
1130 AM VICKSBURG MS WIND DAMAGE
02/16/01 WARREN SEVERAL TREES DOWN
1215 PM CANTON MS WIND DAMAGE
02/16/01 MADISON TREES DOWN...WINDOWS
BROKEN
1224 PM SALLIS MS WIND DAMAGE
02/16/01 ATTALA TREES DOWNLocal storm report, Feb 16, 1:55 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1215 PM 2 W DOVER MS WIND DAMAGE
02/16/01 YAZOO TREES DOWN ON HWY 433
1230 PM CARTHAGE MS WIND DAMAGE
02/16/01 LEAKE NUMEROUS TREES DOWN ALONG
NATCHEZ TRACE
0115 PM LONGVIEW MS WIND DAMAGE
02/16/01 OKTIBBEHA BUILDINGS DAMAGED...TREES
DOWN
0115 PM STURGIS MS WIND DAMAGE
02/16/01 OKTIBBEHA TREES DOWN...BUILDINGS
DAMAGED
0120 PM PHILADELPHIA MS WIND DAMAGE
02/16/01 NESHOBA NUMEROUS TREES DOWN...ROOF
BLOWN OFF SHED
0120 PM STARKVILLE MS WIND DAMAGE
0X2/16/01 OKTIBBEHA NUMEROUS LARGE TREES
DOWN...ROOFS OFF SEVERAL
BUILDINGS REPORTED BY MSULocal storm report, Feb 16, 2:16 PM CST, 29 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0145 PM WEST PT MS WIND DAMAGE
02/16/01 CLAY NUMEROUS TREES AND POWER
LINES DOWN...BUILDING
DAMAGEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 11:11 AM CST | Severe Thunderstorm Warning | JAN | Warren | 49 min |
| Feb 16, 11:19 AM CST | Severe Thunderstorm Warning | JAN | Yazoo | 41 min |
| Feb 16, 11:26 AM CST | Tornado Warning | JAN | Yazoo | 34 min |
| Feb 16, 11:41 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Hinds | 34 min |
| Feb 16, 11:53 AM CST | Severe Thunderstorm Warning | JAN | Madison | 52 min |
| Feb 16, 11:59 AM CST | Tornado Warning | JAN | Yazoo | 31 min |
| Feb 16, 12:14 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin | 61 min |
| Feb 16, 12:18 PM CST | Severe Thunderstorm Warning | JAN | Attala | 57 min |
| Feb 16, 12:33 PM CST | Severe Thunderstorm Warning | JAN | Leake | 57 min |
| Feb 16, 12:37 PM CST | Severe Thunderstorm Warning | JAN | Choctaw, Montgomery, Webster | 53 min |
| Feb 16, 12:55 PM CST | Severe Thunderstorm Warning | JAN | Neshoba, Oktibbeha, Winston | 50 min |
| Feb 16, 1:04 PM CST | Severe Thunderstorm Warning | JAN | Scott | 41 min |
| Feb 16, 1:13 PM CST | Severe Thunderstorm Warning | JAN | Clay | 47 min |
| Feb 16, 1:18 PM CST | Tornado Warning | JAN | Oktibbeha | 27 min |
| Feb 16, 1:24 PM CST | Severe Thunderstorm Warning | JAN | Kemper, Lowndes, Noxubee | 51 min |
| Feb 16, 1:40 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 50 min |
| Feb 16, 1:40 PM CST | Severe Thunderstorm Warning | JAN | Simpson | 50 min |
| Feb 16, 1:51 PM CST | Tornado Warning | JAN | Lowndes | 19 min |
| Feb 16, 2:02 PM CST | Severe Thunderstorm Warning | JAN | Jasper, Smith | 43 min |
| Feb 16, 2:20 PM CST | Tornado Warning | JAN | Jasper | 40 min |
| Feb 16, 2:24 PM CST | Severe Thunderstorm Warning | JAN | Newton | 36 min |
| Feb 16, 2:36 PM CST | Severe Thunderstorm Warning | JAN | Lauderdale | 39 min |
| Feb 16, 2:38 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence | 52 min |
| Feb 16, 2:41 PM CST | Tornado Warning | JAN | Clarke | 49 min |
| Feb 16, 2:56 PM CST | Severe Thunderstorm Warning | JAN | Marion | 39 min |
| Feb 16, 3:03 PM CST | Tornado Warning | JAN | Lauderdale | 27 min |
| Feb 16, 3:10 PM CST | Tornado Warning | JAN | Jefferson Davis, Marion | 35 min |
| Feb 16, 3:29 PM CST | Tornado Warning | JAN | Covington, Lamar | 41 min |
| Feb 16, 3:33 PM CST | Severe Thunderstorm Warning | JAN | Marion | 42 min |
| Feb 16, 3:41 PM CST | Severe Thunderstorm Warning | JAN | Jasper | 34 min |
| Feb 16, 3:47 PM CST | Tornado Warning | JAN | Jones | 43 min |
| Feb 16, 4:06 PM CST | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 39 min |
| Feb 16, 4:21 PM CST | Tornado Warning | JAN | Clarke, Jasper | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.